Maryland, 2017

Damaging Wind in Maryland, August 11, 2017

August 11, 2017 · NWS PHI · 1 event in 1 county or zone

A warm front moving through the region, lead to a round of showers and thunderstorms, one of which was severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front moving through the region, lead to a round of showers and thunderstorms, one of which was severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 8:40 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 11, 8:40 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
940 PM EDT Fri Aug 11 2017

.SYNOPSIS...
A warm front is forecast to lift into our region from late
tonight into Saturday morning. A cold front from the northwest
is expected to arrive on Saturday night. Weak high pressure is
anticipated to influence our weather on Sunday and Sunday night.
Low pressure is forecast to pass of the Middle Atlantic coast
on Monday night with another cold front expected on Tuesday
night. High pressure should follow for much of the balance of
the work week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Latest radar shows two areas of developing convection, one over
the middle Susquehana Vly in east-central PA, and the other over
eastern MD. Both areas are expected to spread eastward into
eastern PA and upper Delmarva, and eventually across NJ. In
addition to rain/showers there will likely be some embedded
tstms. Thus the latest forecast has higher PoPs spreading east
through late evening and overnight. By late tonight the precip
should diminish from west to east. With extensive cloud cover
the current temps in the upper 60s to mid 70s should not fall
much overnight.

Previous discussion...
A few short waves will move across the region through tonight,
helping to maintain showers and some convection going through
the overnight hours. Plenty of moisture to tap into a some brief
heavy downpours will remain possible. Instability remains
limited but the short wave looks to be strong enough to keep
some upward motion going and maintaining some convection but
looks more isolated than widespread at this juncture. Flow looks
to be enough to keep the cells moving but there is the
potential for some training to occur with localized flooding a
possibility.

Temperatures overnight will remain moderate as we have
extensive cloud cover across the region. Lows will drop down
into the upper 60s to lower 70s across the region with some
lower 60s across northwest NJ and the southern Poconos.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
A warm front will slowly lift into the region on Saturday and
linger across the area. Some mid-level short waves will travel
along the boundary and will be a focus for convective
development. SPC has included our entire forecast area in a
marginal risk for Saturday with the main threat being damaging
winds and hail. There remains some uncertainty as to just how
unstable we will become as we may keep cloud cover longer than
currently expected which would limit surface instability.

With more cloud cover, high temps will not reach quite as high
as previously forecast and have nudged them down a degree or two
across the region. Still anticipate that highs will make it
into the lower 80s across much of the region.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A cold front is forecast to work its way across our region on
Saturday night. We will keep the mention of a chance of showers
and thunderstorms, mainly in the evening.

The mid level pattern on Sunday is expected to feature ridging
over the western states and troughing over the east. A
reinforcing short wave is forecast to pass over our region on
Tuesday night, with the ridge working its way eastward late in
the week.

Surface high pressure is anticipated to bring dry weather for
Sunday.

The guidance continues to vary a bit with the early part of the
new week. It now appears as though Monday with be mainly dry in
our forecast area as the surface high moves off the New England
coast. Weak low pressure may pass to our south on Monday night
bringing a chance of showers. We will carry a chance of showers
and thunderstorms for Tuesday with the mid level short wave
trough approaching from the northwest.

It appears as though there is little chance for rain on
Wednesday and Thursday as weak high pressure influences
Delaware, northeastern Maryland, eastern Pennsylvania and New
Jersey.

Another mid level trough should begin to drop toward our region
from the Great Lakes late in the week. We will mention a chance
of showers and thunderstorms for Friday.

Temperatures are expected to be seasonable this week, again
with the lack of any threat of excessive heat. Highs should be
mostly in the 80s with lows mainly in the 60s.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Mainly VFR conditions will continue into this
evening. Some showers moving through eastern PA may near KRDG
and KABE this afternoon/evening but should only cause a brief
drop in visibility and ceilings in heavy showers. Showers will
mostly hold off until after 00Z at the remaining terminals.

Showers will overspread the region overnight with MVFR/IFR
conditions expected. Thunder will remain possible through the
overnight hours and into early Saturday but confidence is too
low to include in the TAFs at this time.

South to southeast winds around 8 to 12 knots this afternoon
will become light and variable overnight. Winds will be more
south to southwest around 10 knots or less on Saturday.

Saturday...Conditions will gradually improve through the day.
IFR conditions early will improve to MVFR by around late morning
as the showers start to end. Guidance shows that there may be a
period of VFR by early afternoon but confidence is low that
things will clear out so quickly. Another round of sub-VFR
showers and thunderstorms is likely later in the day as a cold
front crosses the region.

OUTLOOK...
Saturday night...A chance of showers and thunderstorms in the
evening, otherwise mainly VFR.

Sunday through Monday...Mainly VFR.

Monday night...Conditions varying between VFR and MVFR with a
chance of showers.

Tuesday...Mainly VFR with a chance of showers and
thunderstorms.

Tuesday night and Wednesday...Mainly VFR.

&&

.MARINE...
Winds and seas are expected to remain below small craft
advisory conditions through Saturday. Seas will start to
increase in the southerly flow, rising to around 4 feet. Seas
may near 5 feet, especially along the outer edges of the coastal
waters toward Saturday evening.

Showers and isolated thunderstorms, along with patchy fog, will
move into the waters tonight with lowered visibilities
expected.

OUTLOOK...
Sunday through Wednesday...No marine headlines are anticipated.

RIP CURRENTS...
The risk for the development of dangerous rip currents remains
low through the rest of today. With increasing southerly flow
across the ocean, seas will rise to around 3 to 4 feet on
Saturday. The outlook for Saturday looks like it will be closer
to moderate at the NJ shore and low at the Delaware beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...AMC/Meola
Short Term...Meola
Long Term...Iovino
Aviation...Iovino/Meola
Marine...Iovino/Meola
Hazardous weather outlook, Aug 11, 2:32 PM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
332 PM EDT Fri Aug 11 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-121945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
332 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-121945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
332 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-121945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
332 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 9:49 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1049 PM EDT FRI AUG 11 2017

PAZ054-060>062-120330-
Lehigh-Northampton-Berks-Carbon-
1049 PM EDT FRI AUG 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...LEHIGH...
SOUTHWESTERN CARBON AND WEST CENTRAL NORTHAMPTON COUNTIES...

At 1049 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Snyders to Campbelltown. Movement
was east at 25 mph.

Locations impacted include...
Allentown, Reading, Lehighton, Wyomissing, Northampton, Nazareth,
Palmerton, Kutztown, Jim Thorpe, Hamburg, Slatington, Fleetwood,
Sinking Spring, Laureldale, Womelsdorf, Bath, Wernersville,
Newmanstown, Walnutport and Topton.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Frequent ightning is occurring with this storm. Lightning can strike
10 miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.

LAT...LON 4049 7643 4052 7635 4052 7625 4058 7605
      4057 7602 4065 7598 4070 7583 4074 7576
      4086 7593 4076 7528 4023 7602 4036 7621
TIME...MOT...LOC 0249Z 274DEG 21KT 4072 7590 4029 7657

Robertson
Special weather statement, Aug 11, 9:53 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1053 PM EDT FRI AUG 11 2017

MDZ019-120330-
Talbot-
1053 PM EDT FRI AUG 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TALBOT COUNTY...

At 1052 PM EDT, a strong thunderstorm was located near Breezy Point,
moving northeast at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Frequent ightning is occurring with this storm. Lightning can strike
10 miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.

Locations impacted include...
Talbot, Trappe, St. Michaels, Oxford, Copperville and Tilghman
Island.

LAT...LON 3881 7631 3884 7626 3879 7620 3886 7619
      3862 7604 3862 7612 3868 7617 3868 7621
      3871 7621 3871 7624 3876 7622 3871 7628
      3872 7630 3878 7629 3877 7632 3868 7634
      3875 7635
TIME...MOT...LOC 0252Z 246DEG 15KT 3863 7642

Robertson

The radar

The Dover AFB radar (KDOX), 58 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talbot

When
August 11, 10:59 PM EST
Where
Talbot County, 0.88 mi SW of Trappe
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.660, -76.080

A tree was down on wires due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706858.